Texas, 2024

Damaging Wind in Texas, June 2, 2024

June 2, 2024 · NWS OUN · 1 event in 1 county or zone

A cluster of thunderstorms was ongoing across southwestern Oklahoma and north Texas around daybreak on the 2nd. This activity was fostered by a nocturnal low-level jet across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of thunderstorms was ongoing across southwestern Oklahoma and north Texas around daybreak on the 2nd. This activity was fostered by a nocturnal low-level jet across the region. As surface insolation began (i.e., instability increase), additional thunderstorm development continued in areas near the Red River. One of these thunderstorms produced a damaging wind gust event near the Wichita Falls Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 12:26 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 2, 12:26 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
126 PM CDT Sun Jun 2 2024

...New SHORT TERM, LONG TERM...

.MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 1059 AM CDT Sun
Jun 2 2024

Near-term forecast has undergone some complications this morning.
Convection across the eastern Texas panhandle, rather than dying
out, has intensified and begun propagating eastward across the Red
River Valley of southwest Oklahoma. The likely culprit appears to be
two-fold - first, a surge of greater boundary layer moisture with
dewpoints in the low 70s in southern Oklahoma; and secondly, the
development of an MCV from the panhandle storms to aid in forcing
for convection to develop. While no convection-allowing models have
handled this turn of events well, short-range guidance shows MLCAPE
increasing from 1,500-2,000 J/kg this morning to nearly 4,000 J/kg
(almost certainly overdone thanks to widespread anvil shading in
reality, but still a signal of the increasing moisture/lapse rates
aloft) by noon.

The ongoing storms will continue to propagate eastward along the
developing MCV throughout the rest of the morning and into early
this afternoon. The severe risk will be on the sporadic side due to
the weak nature of overall deep-layer shear. Still, hail to the size
of quarters, damaging wind gusts up to 60 mph, frequent cloud-to-
ground lightning, and heavy rainfall will all be possible with this
activity as it approaches I-35 along and south of I-40. It's
possible the activity will begin to weaken this afternoon as it
approaches southeast Oklahoma. Then our eyes will turn to potential
next rounds of severe weather.

Meister

&&

.SHORT TERM...
(This afternoon through tonight) Issued at 125 PM CDT Sun Jun 2
2024

The next chance for storms after this early round won't wait long,
as another round of convection is expected to work in this evening
from the Texas panhandle. Some questions exist about how much of our
area will experience storms this evening due to the steady push of
outflow southward into western north Texas. However, West Texas
Mesonet obs show winds north of the boundary from the east and winds
south of the boundary from the south - an indication that perhaps
the boundary is stalling or "washing out". Dewpoints have dropped to
near 60 on the north side, but it is June so we will have to monitor
for evapotranspirative recovery in western Oklahoma. For now, the
greatest risk for storms this afternoon will be in western north
Texas along and south of the outflow boundary. Large hail and
damaging winds will be possible, especially if storms can attain a
more supercellular structure and remain close to the boundary.

This evening, activity will approach western Oklahoma and western
north Texas from the Texas panhandle after firing off of the
dryline. Uncertainty is extremely high given the current presence of
the cold pool/stable air. However, the low-level jet will be active
this evening, which lends some concern to the notion that we could
re-destabilize this evening in advance of another MCS. Trends will
be watched closely.

Believe it or not, there is actually a signal for yet another MCS
this evening to come southeastward out of Kansas. This one might be
impacting our area late tonight through daybreak tomorrow. Beyond
that, there is so much mesoscale uncertainty that it just bears
waiting to see what will happen.

Meister

&&

.LONG TERM...
(Monday through next Saturday) Issued at 125 PM CDT Sun Jun 2
2024

The aforementioned round of storms coming out of Kansas into
northern Oklahoma will throw a wrench into tomorrow's forecast,
which looked like it might be a pseudo-classic dryline environment
otherwise. Instead, every indication is that early convection will
leave behind one or both of an outflow boundary and a remnant MCV,
which may focus the severe threat tomorrow afternoon somewhere in
either south central or southeast Oklahoma. Given the presence of
those 70+ dewpoints, which shouldn't be battered too far southward
by today's storms, damaging winds, large hail, and perhaps a tornado
risk can be expected.

Height rises during the day on Tuesday will give it the best chance
to be our clearest day in a while. With that will come the best
chance for parts of southwest Oklahoma and western north Texas to
see their first or second 100-degree days of the year. Highs
elsewhere will rise will into the 90s. The jet will remain active
just to our north, and enhanced northwest flow across the central
Plains will increase the chance for yet another nocturnal MCS across
the northern half of our area Tuesday night.

Drier conditions once again look likely on Wednesday and
potentially even Wednesday night, though not quite as hot.
Thereafter, the storm chances become a bit more nebulous/hard to
forecast, though there is a signal for the worst of the summertime
heat to remain to our south and west.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun Jun 2 2024

TSRA from a MCV will continue to impact our terminals in central
through southwest Oklahoma and western north Texas reducing them
to MVFR conditions with a low CB cloud deck and reduced visibility
at times through 23Z. A second round of storms associated with an
MCS coming off the High Plains may affect our terminals after 03Z
resulting in MVFR to IFR conditions although probabilities are
low at this point so have PROB30s in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  68  85  71 /  80  40  50  20
Hobart OK         83  67  93  69 /  70  40  20  10
Wichita Falls TX  85  69  91  73 /  80  40  20  10
Gage OK           87  65  93  66 /  20  40  20  10
Ponca City OK     86  68  84  69 /  30  40  50  30
Durant OK         86  69  86  72 /  60  40  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...68
Hazardous weather outlook, Jun 2, 9:56 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1056 AM CDT Sun Jun 2 2024

OKZ004>048-050>052-TXZ083>090-031600-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1056 AM CDT Sun Jun 2 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will continue through through the
afternoon hours. Some of the storms could be strong to severe
across portions of central through southwest Oklahoma and western
north Texas. Severe hazards would include up to golf ball size
hail and up to 80 mph downburst wind gusts. Some of these storms
could produce heavy rainfall.

Scattered thunderstorms are expected to develop along a dryline
located across the Oklahoma and Texas panhandles and move east
toward western Oklahoma and western north Texas this evening. A
few of these storms could be severe with the potential for large
hail and damaging wind gusts. Some severe risk will continue
through the overnight period as the activity moves east across the
area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There will be a low chance of a few severe storms Monday morning
across southeast Oklahoma. Additional thunderstorm development is
possible Monday afternoon across western and northern Oklahoma and
western north Texas along a dryline across the western part of the
area and near a weak cold front across southern Kansas. A few of
these storms could become severe with large hail and damaging wind
gusts the main hazards.

Thunderstorm chances continue through Saturday with a few strong
to severe storms possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 2, 11:37 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Norman OK
1237 PM CDT Sun Jun 2 2024

OKZ019-024-025-021815-
Oklahoma OK-Logan OK-Canadian OK-
1237 PM CDT Sun Jun 2 2024

...A strong thunderstorm will impact portions of western Oklahoma,
south central Logan and east central Canadian Counties through 115 PM
CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Oklahoma City, moving northeast at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Edmond, Midwest City, Del City, Guthrie, Yukon,
Bethany, Choctaw, Warr Acres, The Village, Piedmont, Spencer, Nichols
Hills, Jones, Nicoma Park, Arcadia, Forest Park, Woodlawn Park, Lake
Aluma, and Seward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle if ourdoors!

&&

LAT...LON 3544 9777 3558 9786 3586 9751 3575 9734
      3547 9727
TIME...MOT...LOC 1737Z 231DEG 27KT 3556 9769

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 2, 11:53 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
1253 PM CDT Sun Jun 2 2024

OKZ024-025-027>029-040-021845-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-Garvin OK-McClain OK-
1253 PM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of northwestern Garvin,
eastern Grady, southern Oklahoma, Cleveland, southeastern Canadian
and McClain Counties through 145 PM CDT...

At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oklahoma City to near Norman to near
Lindsay. Movement was east at 40 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Norman, Moore, Midwest City, Del City, Newcastle,
Blanchard, Pauls Valley, Purcell, Mustang, Choctaw, Noble, Tuttle,
Harrah, Slaughterville, Spencer, Lindsay, Jones, Nicoma Park, and
Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle if outdoors!

&&

LAT...LON 3468 9714 3468 9772 3541 9778 3565 9714
TIME...MOT...LOC 1753Z 247DEG 37KT 3546 9760 3523 9752 3484 9757

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 2, 12:08 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
108 PM CDT Sun Jun 2 2024

OKZ039-044-045-TXZ086-090-021845-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX-
108 PM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of Jefferson, Cotton,
Stephens, northern Clay and northeastern Wichita Counties through 145
PM CDT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Duncan to 4 miles southeast of
Addington to 3 miles west of Dean. Movement was southeast at 15 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Wichita Falls, Duncan, Burkburnett, Henrietta, Walters,
Waurika, Comanche, Ringling, Temple, Ryan, Petrolia, Velma, Byers,
Dean, Randlett, Jolly, Devol, Hastings, Loco, and Addington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3394 9856 3422 9860 3451 9817 3451 9814
      3453 9814 3459 9805 3458 9756 3406 9756
      3380 9826
TIME...MOT...LOC 1808Z 311DEG 14KT 3447 9783 3421 9789 3394 9842

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 2, 12:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
113 PM CDT Sun Jun 2 2024

OKZ019-025-021845-
Oklahoma OK-Logan OK-
113 PM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of Oklahoma and
southeastern Logan Counties through 145 PM CDT...

At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guthrie to near Oklahoma City. Movement
was northeast at 25 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oklahoma City, Edmond, Midwest City, Del City, Guthrie, Choctaw, Warr
Acres, The Village, Harrah, Spencer, Nichols Hills, Jones, Nicoma
Park, Langston, Luther, Coyle, Arcadia, Meridian, Forest Park, and
Lake Aluma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle if outdoors!

&&

LAT...LON 3594 9720 3594 9719 3595 9714 3547 9714
      3545 9763 3592 9751 3597 9723
TIME...MOT...LOC 1812Z 240DEG 21KT 3584 9743 3548 9744

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 2, 12:34 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
134 PM CDT Sun Jun 2 2024

OKZ019-025-026-028>030-042-021915-
Oklahoma OK-Logan OK-Pottawatomie OK-Cleveland OK-Pontotoc OK-
McClain OK-Lincoln OK-
134 PM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of western Lincoln,
eastern Oklahoma, eastern Cleveland, northwestern Pontotoc,
southeastern Logan, Pottawatomie and southeastern McClain Counties
through 215 PM CDT...

At 134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Meridian to near Pink to 3 miles southwest
of Rosedale. Movement was east at 30 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Norman, eastern Edmond, Midwest City, Shawnee, Tecumseh,
Chandler, Choctaw, Harrah, McLoud, Jones, Nicoma Park, Lexington,
Pink, Langston, Luther, Meeker, Wellston, Wayne, Carney, and
Earlsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle if outdoors!

&&

LAT...LON 3485 9685 3486 9735 3526 9728 3594 9737
      3594 9691 3538 9677
TIME...MOT...LOC 1834Z 256DEG 27KT 3584 9727 3528 9716 3488 9723

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 2, 12:43 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
143 PM CDT Sun Jun 2 2024

OKZ044-045-TXZ090-021915-
Cotton OK-Jefferson OK-Clay TX-
143 PM CDT Sun Jun 2 2024

...Strong thunderstorms will impact portions of Jefferson,
southeastern Cotton and northern Clay Counties through 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ringling to 6 miles southeast
of Petrolia. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrietta, Waurika, Ringling, Ryan, Petrolia, Byers, Terral,
Hastings, Sugden, Grady, Oscar, Cornish, Petersburg, Charlie, and
Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3383 9834 3421 9833 3425 9756 3401 9756
      3398 9754 3398 9756 3390 9756 3392 9760
      3395 9759 3399 9767 3394 9773 3392 9778
      3389 9778 3390 9780 3386 9783 3385 9787
      3389 9798 3382 9798
TIME...MOT...LOC 1843Z 273DEG 29KT 3417 9771 3393 9819

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
June 2, 12:50 PM CST
Where
Wichita County, 5.81 mi SSE of Pleasant Valley
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.858, -98.578

Relayed images showing tree limbs blown down and a portable outbuilding overturned near the intersection of Southwest Parkway and Barnett Road. Time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189950.